Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 113, NWS Goodland, KS

June 20, 2006Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 20, 2006, 9:39 PM CDT for Rawlins County, Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2006, 9:39 PM CDT (02:39 UTC)
Expired
Jun 20, 2006, 10:45 PM CDT
In force
66 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 10:25 PM CDTTSTM WND GST 6012 Sse Atwood, KSACCOMPANIED BY DIME SIZE HAIL
Jun 20, 10:25 PM CDTNON-TSTM WND GST 6012 Sse Atwood, KSACCOMPANIED BY DIME SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 7:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2006-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2006-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3231 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 210238
SVRGLD
KSC153-210345-
/O.NEW.KGLD.SV.W.0113.060621T0239Z-060621T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
939 PM CDT TUE JUN 20 2006

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAWLINS COUNTY IN NORTHWEST KANSAS...

* UNTIL 1045 PM CDT

* AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTH OF MCDONALD...OR ABOUT 23 MILES SOUTHEAST OF ST.
  FRANCIS...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCDONALD AROUND 955 PM CDT...
  BEARDSLEY AROUND 1015 PM CDT...
  BLAKEMAN AROUND 1030 PM CDT...
  ATWOOD AROUND 1040 PM CDT...
  LUDELL AROUND 1045 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS OF 75 MPH OR MORE...HAIL THE SIZE OF GOLF BALLS OR
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG
BUILDING AWAY FROM WINDOWS.

LAT...LON 4001 10140 3957 10139 3957 10084 4001 10084

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:31 PM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, Jun 20, 3:31 PM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
231 PM MDT TUE JUN 20 2006

.DISCUSSION...MAIN FORECAST PROBLEM WILL BE CHANCE OF PRECIPITATION
THROUGH THE PERIOD. SATELLITE SHOWING A PROGRESSIVE PATTERN FOR THE
MOST PART. SOME AMPLIFICATION TAKING PLACE OVER THE CENTRAL AND
EASTERN PACIFIC. UPPER RIDGE HAS BEEN FLATTENED SOME AND PUSHED TO
THE EAST BY WOUND UP SYSTEM OVER SOUTHERN CANADA. MEAN TROUGH
POSITION IS STILL TO THE WEST WITH NUMEROUS SHORTWAVE TROUGHS
EMBEDDED WITHIN THIS FEATURE/FLOW. FAIRLY COLD AIR ALOFT WITH THIS
UPPER TROUGH. PREFRONTAL TROUGH IS THROUGH THE AREA WITH COLD FRONT
MOVING IN BEHIND IT PRETTY QUICKLY.

AT JET LEVEL...MODELS INITIALIZED WELL. AT MID LEVELS...MODELS
INITIALIZED SIMILARLY AND RATHER WELL. ECMWF DID A LITTLE BETTER ON
THE HEIGHT FIELD THAN THE GFS/UKMET. OVERALL THEY THOSE THREE ARE NOT
FAR APART BUT WOULD HAVE TO GIVE A SLIGHT ADVANTAGE TO THE ECMWF DUE
A BETTER HANDLE ON THE SOUTHERN RIDGE. AT LOW LEVELS...NAM LOOKED TO
BE DOING THE BEST ON THE WIND FIELD. WILL BE GOING WITH A BLEND OF
THE MODELS FOR THIS PACKAGE.

TONIGHT...WHERE DOES THE FRONT END UP AND HOW MUCH MOISTURE
AVAILABLILITY/AMOUNT OF UPSLOPE ARE THE BIG QUESTIONS FOR TONIGHT.
RIGHT ENTRANCE REGION OF JET IS CAUSING THUNDERSTORM DEVELOPMENT TO
THE NORTHWEST OF THE AREA. SHEARED OUT SHORTWAVE TROUGH JUST TO THE
WEST OF US WITH DEFINITE SMALL SCALE SPIN APPROACHING FROM SOUTH
CENTRAL COLORADO. RUC/GFS/UKMET WERE CATCHING THIS FEATURE THE BEST.
BOTH OF THESE FEATURES AFFECT THE NORTHERN TWO TIERS OF COUNTIES
THE MOST AND MAY BRUSH THE SOUTHEAST THREE COUNTIES. THE 700 MB
TEMPERATURES ARE ALSO THE LOWEST IN THE NORTHERN COUNTIES. ALSO THE
FRONT MAY AFFECT THE SOUTHEAST THREE COUNTIES. MOISTURE LEVELS ARE
ALSO THE BEST IN THESE AREAS. SO WILL HAVE THE HIGHEST POPS IN THESE
LOCATIONS.

WEDNESDAY/WEDNESDAY NIGHT...SHORTWAVE TROUGH MOVES IN FROM THE WEST
LATE IN THE AFTERNOON AND THEN ACROSS THE SOUTHERN HALF OF THE
FORECAST AREA DURING THE NIGHT. HOWEVER...RIGHT REAR QUADRANT OF
JET IS CLOSER TO THE NORTHERN PORTION OF THE FORECAST AREA DURING THE
NIGHT. PLAN ON KEEPING HIGH POPS WITH THE HIGHEST IN THE SOUTHERN
PORTION. PLAN ON GOING NEAR TO SLIGHTLY ABOVE GUIDANCE.

THURSDAY/THURSDAY NIGHT...RIGHT REAR QUADRANT AND SHORTWAVE TROUGH
IN NORTHWEST FLOW ALOFT MOVE THROUGH DURING THE LATE AFTERNOON AND
NIGHT. STORMS COULD GO WELL INTO THE NIGHT. WILL HAVE HIGH CHANCE
POPS AT LEAST FOR THE NIGHT PERIOD. PLAN ON NEAR GUIDANCE.

FRIDAY...THUNDERSTORMS LOOK TO HOLD OFF TIL LATE...ESPECIALLY IF WE
HAVE A BIG EVENT. WILL PROBABLY HAVE SOME CHANCE IN OUR COLORADO
COUNTIES FOR THE AFTERNOON. WILL GO NEAR GUIDANCE.

FOR SATURDAY THROUGH TUESDAY...MODELS NOT TOO DIFFERENT FOR MOST OF
THE PART...AND ARE CONSISTENT WITH PREVIOUS RUNS. ONE TREND WAS THE
WESTERN UPPER RIDGE AND EASTERN PACIFIC TROUGH TO BE A LITTLE MORE
AMPLIFIED AND A LITTLE FURTHER WEST THAN THE PREVIOUS RUN. THIS IS
REASONABLE BASED ON CURRENT DATA. HOWEVER...MODELS START DIVERGING
AND CHANGING ON DAYS 6 AND 7. THE MODELS WANT TO BRING UPPER TROUGH
FURTHER EAST. AGREE WITH NCEPS ASSESSMENT OF KEEPING LOWER HEIGHTS
OFF THE COAST. LIKE A MORE AMPLIFIED RIDGE AND FURTHER WEST POSITION.
BELIEVE THE GFS DOES BETTER WITH THIS SCENARIO UNTIL DAY 6 THEN THE
ECMWF STARTS DOING BETTER. MODELS ARE A LITTLE DRIER THAN
YESTERDAY. HOWEVER...AM LEARY OF NORTHWEST FLOW ALOFT AND EMBEDDED
SHORTWAVES THAT MODELS WILL HAVE DIFFICULTY SEEING. RIGHT NOW WILL
KEEP SLIGHT CHANCE TO LOW CHANCE POPS THROUGH MOST OF THE PERIOD.
TUESDAY DOES LOOK DRY...AND WILL HAVE IT THAT WAY RIGHT NOW. WILL
NOT STRAY TOO FAR FROM GUIDANCE EXCEPT WHEN GFS IS SUFFERING FROM
CONVECTIVE FEEDBACK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

BULLER
Hazardous weather outlook, Jun 20, 11:46 AM CDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT TUE JUN 20 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1146 AM CDT TUE JUN 20 2006 /1046 AM MDT TUE JUN 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE APPROACHING THE AREA FROM THE WEST WILL
AID IN THE FORMATION OF ISOLATED THUNDERSTORMS OVER COLORADO THIS
AFTERNOON. BY VERY LATE THIS AFTERNOON THESE STORMS WILL MOVE
EASTWARD...REACHING LOCATIONS ALONG AND WEST OF A LEOTI KANSAS TO
BURLINGTON AND WRAY COLORADO LINE. SOME OF THESE STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS. THESE STORMS WILL SPREAD EASTWARD INTO PORTIONS OF NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA DURING THE EVENING AND OVERNIGHT
HOURS. THESE STORMS WILL ORGANIZE INTO A CLUSTER MOVING NORTHEAST
ACROSS AREAS MAINLY NORTH OF INTERSTATE 70. LARGE HAIL...DAMAGING
WINDS AND POSSIBLY SOME LOCALLY HEAVY RAIN WILL OCCUR THROUGH
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MUCH STRONGER DISTURBANCE WILL MOVE INTO THE AREA FROM EASTERN
COLORADO DURING THE MID TO LATE AFTERNOON HOURS WEDNESDAY. SEVERE
THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF THE TRI STATE AREA WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. DURING THE LATE
EVENING AND OVERNIGHT HOURS THE PRIMARY THREAT WILL BE HAIL LESS
THEN AN INCH IN DIAMETER...GUSTY WINDS TO 50 MPH AND LOCALLY HEAVY
RAIN AS THE STORMS ORGANIZE INTO A LARGE CLUSTER.

FOR THURSDAY THROUGH MONDAY THE WEATHER PATTERN CONTINUES TO
ADVERTISE LATE AFTERNOON AND EVENING THUNDERSTORMS MOVING OUT OF
EASTERN COLORADO INTO WESTERN KANSAS AND NEBRASKA DURING THE
EVENING AND OVERNIGHT HOURS. SEVERE THUNDERSTORMS ARE POSSIBLE
JUST ABOUT EVERY DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM MDT (5 PM CDT).

LAMMERS

In the hours before

Local storm report, Jun 20, 8:20 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
720 PM MDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             10 E CLARKVILLE         40.38N 102.43W
06/20/2006  E2.00 INCH       YUMA               CO   TRAINED SPOTTER

&&

JOHNSON
Local storm report, Jun 20, 8:24 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
724 PM MDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     13 S SEIBERT            39.11N 102.87W
06/20/2006  E0 MPH           KIT CARSON         CO   NWS EMPLOYEE

&&

MBULLER
Local storm report, Jun 20, 8:34 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
734 PM MDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             16 S FLAGLER            39.06N 103.07W
06/20/2006  E1.75 INCH       KIT CARSON         CO   TRAINED SPOTTER

            ACCOMPANIED BY 57 MPH MEASURED WIND GUST

&&

JOHNSON
Local storm report, Jun 20, 8:46 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
746 PM MDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     13 S SEIBERT            39.11N 102.87W
06/20/2006  E60.00 MPH       KIT CARSON         CO   NWS EMPLOYEE

&&

MBULLER
Local storm report, Jun 20, 9:07 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
807 PM MDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND GST     10 N GOODLAND           39.49N 101.71W
06/20/2006  M68 MPH          SHERMAN            KS   NWS EMPLOYEE

&&

JOHNSON
Local storm report, Jun 20, 9:12 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM MDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     YUMA                    40.12N 102.72W
06/20/2006  E60 MPH          YUMA               CO   TRAINED SPOTTER

            ACCOMPANIED BY PEA-SIZED HAIL

&&

JOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:17 PM CDTSevere Thunderstorm WarningGLDSherman58 min
Jun 20, 8:54 PM CDTSevere Thunderstorm WarningGLDDecatur23 min
Jun 20, 9:03 PM CDTSevere Thunderstorm WarningGLDThomas56 min
Jun 20, 9:06 PM CDTSevere Thunderstorm WarningGLDCheyenne54 min
Jun 20, 9:12 PM CDTSevere Thunderstorm WarningGLDSherman30 min
Jun 20, 9:16 PM CDTSevere Thunderstorm WarningGLDNorton29 min
Jun 20, 9:53 PM CDTTornado WarningGLDRawlins43 min
Jun 20, 10:09 PM CDTSevere Thunderstorm WarningGLDThomas49 min
Jun 20, 10:33 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan57 min
Jun 20, 10:38 PM CDTSevere Thunderstorm WarningGLDNorton32 min
Jun 20, 10:56 PM CDTTornado WarningGLDDecatur23 min
Jun 20, 11:16 PM CDTSevere Thunderstorm WarningGLDGraham, Norton59 min
Jun 20, 11:30 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan15 min
Jun 21, 12:52 AM CDTSevere Thunderstorm WarningGLDThomas14 min
Jun 21, 1:25 AM CDTSevere Thunderstorm WarningGLDSheridan18 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.